Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
2Practice problems
1.Nursing fundamentalsMedium
A patient's radial pulse is irregular. How should you count it?
AFor 10 seconds and multiply by six
BFor a full 60 seconds, ideally at the apex of the heart
COnly on the automatic blood pressure machine
DFor 15 seconds and multiply by four
2.Nursing fundamentalsHard
A patient says, "I've bought nicotine patches and I'm stopping smoking on Monday." Which stage of change is this?
AAction
BContemplation
CPreparation
DMaintenance
3.Infection control & patient safetyMedium
A patient has patient-controlled analgesia (PCA). A family member presses the button while the patient sleeps. What should the nurse explain?
APressing it while the patient sleeps prevents the pain from getting worse later
BOnly the patient should press it, because this keeps the system safe
CThe pump will always stop any overdose
DFamily can press it as long as they count the presses
4.Infection control & patient safetyHard
A night nurse suggests restraining a calm but wandering patient “so we can manage with fewer staff tonight”. Which response is correct?
ARestraint is never for staff convenience; use rounding or a sitter
BRestraints are acceptable at night when staffing is low
CRestraints are acceptable if removed in the morning
DRestraints are acceptable if the family agrees to them in writing first
5.Prioritization & delegationMedium
Which practice makes a shift handover safest?
ALeaving a sticky note on the computer screen for the next nurse
BA structured format, such as SBAR, with time for questions
CHanding over only the patients who had problems during the shift
DA quick chat in the corridor with no notes taken
6.Prioritization & delegationHard
A patient who is 7 weeks pregnant has one-sided lower abdominal pain, pain in the shoulder tip, a heart rate of 120/min and a blood pressure of 88/54 mmHg. What is most likely?
AA normal early pregnancy
BSevere morning sickness
CA urinary tract infection
DA ruptured ectopic pregnancy
7.Clinical nursingMedium
Which electrolyte disturbance is most dangerous for the heart rhythm?
AHigh or low potassium
BHigh chloride
CLow sodium
DLow phosphate
8.Clinical nursingHard
Which feature suggests moisture-associated skin damage rather than a pressure ulcer?
ANon-blanching redness directly over the hip bone after lying on one side
BA round area of necrosis over the heel
CA deep wound over the sacrum with exposed bone and a dark base
DDiffuse, superficial redness in a skin fold, not over a bony prominence
9.Lab values & electrolytesMedium
Why must vitamin B12 deficiency be ruled out before treating macrocytic anemia with folic acid alone?
AFolic acid makes B12 deficiency anemia much worse within a few days
BFolic acid causes iron overload when B12 levels are low
CFolic acid can fix the anemia while B12-related nerve damage continues
DFolic acid blocks the absorption of all B12 from the diet
10.Lab values & electrolytesHard
An older adult has bone pain, fatigue and frequent infections. Results show anemia, a calcium of 12.4 mg/dL (3.1 mmol/L), a raised total protein and a rising creatinine. Which condition should be suspected?
AIron-deficiency anemia
BPrimary hypothyroidism
CMultiple myeloma
DAcute viral hepatitis
11.PharmacologyMedium
How do SGLT2 inhibitors such as empagliflozin lower blood glucose?
AThey increase the loss of glucose in the urine
BThey slow the emptying of the stomach
CThey make the liver store more glycogen
DThey stimulate insulin release from beta cells
12.PharmacologyHard
Why may omeprazole be avoided in a patient taking clopidogrel?
AIt speeds up kidney excretion of clopidogrel
BIt binds clopidogrel in the stomach and makes it insoluble
CIt inhibits CYP2C19, so less clopidogrel is converted to its active form
DIt increases clopidogrel absorption from the gut and causes bleeding
13.Med-surg: cardiovascular & respiratoryMedium
Which investigation is usually used to confirm a deep vein thrombosis in the leg?
AA lung function test
BCompression duplex ultrasound
CAn exercise ECG
DA plain chest X-ray and an ECG
14.Med-surg: cardiovascular & respiratoryHard
The monitor shows a regular broad-complex tachycardia at 180/min. The patient is alert with BP 126/78 mmHg and no chest pain. What is the most appropriate plan?
ADeliver an unsynchronised shock immediately, before any other assessment
BRecord a 12-lead ECG, call senior help and anticipate an antiarrhythmic
CReassure the patient, as this is a normal rhythm
DStart chest compressions straight away and give a dose of IV adrenaline
15.Med-surg: neuro, endocrine & renalMedium
A patient on ciclosporin or tacrolimus asks about grapefruit juice. Which advice is correct?
AAvoid it, because it can raise the drug levels
BIt has no effect on these drugs
CDrink it daily to protect the kidney
DDrink it with each dose to improve the absorption
16.Med-surg: neuro, endocrine & renalHard
A patient who had pituitary surgery has fatigue and feels cold. TSH is low, and free T4 is low. What is the most likely cause?
AHyperthyroidism from Graves' disease
BOver-replacement with levothyroxine
CSecondary hypothyroidism
DPrimary hypothyroidism from thyroid failure
17.Med-surg: GI, perioperative & oncologyMedium
Before an anti-TNF biologic such as infliximab is started for Crohn's disease, which screening is essential?
AA test of colour vision
BA test for coeliac disease
CScreening for tuberculosis
DA bone density scan
18.Med-surg: GI, perioperative & oncologyHard
A nurse teaches a patient going home between chemotherapy cycles. Which statement shows a need for further teaching?
A"I'll wash my hands often and avoid people with infections."
B"I'll keep the emergency number and call if I feel shivery."
C"I'll check my temperature whenever I feel hot, shivery or unwell."
D"If I get a fever, I'll take paracetamol and see if it settles."
19.Maternity & obstetric nursingMedium
A woman 1 day after birth has a blood pressure of 150/96 mmHg and a headache. She had normal blood pressures in pregnancy. What should the nurse do?
AReassure her that this is normal after birth
BGive paracetamol (acetaminophen) and ignore the blood pressure
CReport it and assess for postpartum pre-eclampsia
DEncourage her to walk to lower her blood pressure
20.Maternity & obstetric nursingHard
A woman with severe postpartum haemorrhage is being treated with uterotonics. Which additional drug, given early, can reduce death from bleeding?
AMagnesium sulfate
BTranexamic acid
CAspirin
DHeparin
21.Pediatric nursingMedium
A child with suspected appendicitis is waiting for surgery. Which action must the nurse avoid?
AKeeping the child nil by mouth
BPutting a heat pad on the abdomen
CRegular pain assessment
DGiving IV fluids as prescribed
22.Pediatric nursingHard
A 3-year-old was pulled from a pool after a brief submersion. She is now awake and coughs now and then. What should the nurse advise?
ATake her straight home, because she is awake, talking and only coughing now and then
BGive her a warm drink and put her to bed for a long sleep
COnly seek care if she develops a fever in the next week
DObserve her in hospital for several hours, as breathing problems can develop later
23.Mental health nursingMedium
How should a nurse screen a patient for intimate partner violence?
AOnly ask patients who have visible injuries
BAsk the partner instead of the patient
CAsk in front of the partner to see how he reacts
DAsk in private, without the partner or family present
24.Mental health nursingHard
A patient with borderline personality disorder says, "If you don't make Anna my nurse again tomorrow, I'll cut myself." What is the most appropriate response?
AAgree to assign Anna to her every day so that she stays safe
BTake the statement seriously, assess her risk and explain that nursing assignments are decided by the team
CTell her that if she cuts herself again, she will be discharged from the ward at once without any follow-up
DIgnore the threat, because she is only trying to manipulate staff
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A weight conversion gives 111.5012 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?
111.5012 kg
x = kg
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2½ tsp of cough syrup, ½ tbsp of liquid supplement, 4 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.
1 tsp = 5 mL1 tbsp = 15 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
A patient weighs 80 kg and is prescribed 10 mg/kg as a single dose. Find the dose D in mg.
80 kg10 mg/kg
D = mg
28.Dosage calculationsHard
A patient is 115 cm tall and weighs 35 kg. The prescription is 175 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.
115 cm35 kg175 mg/m²
D = mg
29.IV infusion ratesMedium
Infuse 250 mL over 10 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.
250 mL10 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
A bag contains 2 g of a drug in 250 mL. The order is 1.5 mg per minute. At what rate R do you set the pump, in mL/h?
2 g/250 mL1.5 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 54 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.
54 kg12 hurine: 250 mLurine: 450 mLwound drain: 40 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 10:00 at 150 mL/h. After 2 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.
1000 mL150 mL/h · 2 h80 mL/h
t = h
33.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: occasionally moist; activity: walks occasionally; mobility: slightly limited; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.
6–23
B =
34.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 90% on room air, blood pressure 110/66 mmHg, pulse 140/min, alert, temperature 37.1 °C. Which clinical risk group does the patient fall into? Click it.
RR 20SpO₂ 90%airSBP 110HR 140AT 37.1 °C
1low
2low–medium
3medium
4high
3Solutions
1.Nursing fundamentals
Answer: B · For a full 60 seconds, ideally at the apex of the heart
Why this is the answer
An irregular pulse should be counted for a full minute. An apical count with a stethoscope is more accurate, as some beats may be too weak to feel at the wrist.
Answer
B · For a full 60 seconds, ideally at the apex of the heart
2.Nursing fundamentals
Answer: C · Preparation
Why this is the answer
In preparation the person intends to act soon and has taken small steps, such as buying patches. Action begins when they actually stop smoking.
Answer
C · Preparation
3.Infection control & patient safety
Answer: B · Only the patient should press it, because this keeps the system safe
Why this is the answer
PCA is safe because a patient who becomes drowsy stops pressing the button. When others press it (“PCA by proxy”), sedation and respiratory depression can occur.
Answer
B · Only the patient should press it, because this keeps the system safe
4.Infection control & patient safety
Answer: A · Restraint is never for staff convenience; use rounding or a sitter
Why this is the answer
Restraint is allowed only to protect the patient or others from immediate harm when less restrictive measures have failed, never for convenience or discipline. Rounding, a bed alarm, a sitter and a calm environment are alternatives.
Answer
A · Restraint is never for staff convenience; use rounding or a sitter
5.Prioritization & delegation
Answer: B · A structured format, such as SBAR, with time for questions
Why this is the answer
Handover is a high-risk moment for errors. A structured format and the chance to ask questions help the next nurse understand each patient’s condition and priorities.
Answer
B · A structured format, such as SBAR, with time for questions
6.Prioritization & delegation
Answer: D · A ruptured ectopic pregnancy
Why this is the answer
A ruptured ectopic pregnancy causes internal bleeding, with abdominal pain, shoulder-tip pain and signs of shock. It is a surgical emergency.
Answer
D · A ruptured ectopic pregnancy
7.Clinical nursing
Answer: A · High or low potassium
Why this is the answer
Both hyperkalaemia and hypokalaemia can cause life-threatening arrhythmias. Potassium must never be given as an undiluted rapid IV bolus.
Answer
A · High or low potassium
8.Clinical nursing
Answer: D · Diffuse, superficial redness in a skin fold, not over a bony prominence
Why this is the answer
Moisture lesions are superficial, irregular and often in skin folds or areas exposed to incontinence. Pressure ulcers usually occur over bony prominences or under devices and may be deeper.
Answer
D · Diffuse, superficial redness in a skin fold, not over a bony prominence
9.Lab values & electrolytes
Answer: C · Folic acid can fix the anemia while B12-related nerve damage continues
Why this is the answer
Folic acid can improve the blood picture in B12 deficiency but does not prevent nerve damage. Giving folate alone can therefore mask the deficiency while neurological damage progresses. Both levels are checked before treatment.
Answer
C · Folic acid can fix the anemia while B12-related nerve damage continues
10.Lab values & electrolytes
Answer: C · Multiple myeloma
Why this is the answer
Multiple myeloma typically causes high calcium from bone destruction, kidney damage, anemia and bone lesions, plus a raised protein from a monoclonal antibody. Recurrent infections reflect poor production of normal antibodies.Checked against:Multiple Myeloma · StatPearls (NCBI Bookshelf) (2023)
Answer
C · Multiple myeloma
11.Pharmacology
Answer: A · They increase the loss of glucose in the urine
Why this is the answer
SGLT2 reabsorbs most filtered glucose in the proximal tubule. Blocking it lets glucose leave in the urine, which also explains the higher risk of genital fungal infections.
Answer
A · They increase the loss of glucose in the urine
12.Pharmacology
Answer: C · It inhibits CYP2C19, so less clopidogrel is converted to its active form
Why this is the answer
Clopidogrel must be activated by liver enzymes, mainly CYP2C19. Omeprazole inhibits this enzyme and can reduce its antiplatelet effect, so another acid suppressant may be chosen.
Answer
C · It inhibits CYP2C19, so less clopidogrel is converted to its active form
13.Med-surg: cardiovascular & respiratory
Answer: B · Compression duplex ultrasound
Why this is the answer
Compression ultrasound shows whether a deep vein is compressible and whether flow is normal; a vein containing clot does not compress. A low clinical probability with a negative D-dimer can rule out DVT without imaging.
Answer
B · Compression duplex ultrasound
14.Med-surg: cardiovascular & respiratory
Answer: B · Record a 12-lead ECG, call senior help and anticipate an antiarrhythmic
Why this is the answer
A broad-complex tachycardia is treated as ventricular tachycardia until proven otherwise. With a pulse and no adverse features (shock, syncope, chest pain or heart failure), a 12-lead ECG, electrolyte correction and drug treatment such as amiodarone are used, with expert help. Unstable patients need synchronised cardioversion; pulseless VT is defibrillated.
Answer
B · Record a 12-lead ECG, call senior help and anticipate an antiarrhythmic
15.Med-surg: neuro, endocrine & renal
Answer: A · Avoid it, because it can raise the drug levels
Why this is the answer
Grapefruit inhibits the CYP3A4 enzyme and can raise ciclosporin and tacrolimus levels, leading to toxicity. Patients are advised to avoid it, and to check before starting any new medicine or supplement.
Answer
A · Avoid it, because it can raise the drug levels
16.Med-surg: neuro, endocrine & renal
Answer: C · Secondary hypothyroidism
Why this is the answer
When the pituitary cannot make enough TSH, the thyroid is not stimulated, so both TSH and free T4 are low. In primary thyroid failure, TSH is high. In secondary hypothyroidism, free T4, not TSH, is used to guide the dose.
Answer
C · Secondary hypothyroidism
17.Med-surg: GI, perioperative & oncology
Answer: C · Screening for tuberculosis
Why this is the answer
Anti-TNF drugs suppress immunity and can reactivate latent tuberculosis. Patients are screened for TB and hepatitis B before starting and are taught to report signs of infection.
Answer
C · Screening for tuberculosis
18.Med-surg: GI, perioperative & oncology
Answer: D · "If I get a fever, I'll take paracetamol and see if it settles."
Why this is the answer
Fever or feeling unwell during the nadir may mean neutropenic sepsis, which needs urgent assessment and antibiotics within an hour. Patients must call the emergency line straight away, not wait at home.
Answer
D · "If I get a fever, I'll take paracetamol and see if it settles."
19.Maternity & obstetric nursing
Answer: C · Report it and assess for postpartum pre-eclampsia
Why this is the answer
New hypertension with a headache after birth can be postpartum pre-eclampsia, even with normal readings in pregnancy. The nurse reports it, checks urine protein and symptoms and follows the protocol.
Answer
C · Report it and assess for postpartum pre-eclampsia
20.Maternity & obstetric nursing
Answer: B · Tranexamic acid
Why this is the answer
Tranexamic acid is an antifibrinolytic. Given early, ideally within 3 hours of birth, it reduces deaths from postpartum haemorrhage. Heparin and aspirin would increase bleeding.
Answer
B · Tranexamic acid
21.Pediatric nursing
Answer: B · Putting a heat pad on the abdomen
Why this is the answer
Heat on the abdomen and laxatives or enemas are avoided in suspected appendicitis because they can increase the risk of perforation. Nil by mouth, IV fluids, analgesia and close monitoring are appropriate.
Answer
B · Putting a heat pad on the abdomen
22.Pediatric nursing
Answer: D · Observe her in hospital for several hours, as breathing problems can develop later
Why this is the answer
After a drowning incident, even a child who seems well can develop worsening breathing difficulty and low oxygen over the following hours. Children who had symptoms such as coughing need medical assessment and a period of observation.
Answer
D · Observe her in hospital for several hours, as breathing problems can develop later
23.Mental health nursing
Answer: D · Ask in private, without the partner or family present
Why this is the answer
Screening should be done privately, using direct, non-judgemental questions. Abuse occurs in all groups, so routine screening is better than asking only those with obvious injuries.
Answer
D · Ask in private, without the partner or family present
24.Mental health nursing
Answer: B · Take the statement seriously, assess her risk and explain that nursing assignments are decided by the team
Why this is the answer
Every threat of self-harm needs assessment, but giving in to it reinforces the behaviour and supports splitting. The nurse addresses safety and feelings while keeping consistent team boundaries.
Answer
B · Take the statement seriously, assess her risk and explain that nursing assignments are decided by the team
25.Nursing math & unit conversions
Answer: x = 111.5 kg
Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.
Digit in the tenths place
111.5012 → 5
Only the next digit decides
111.5012 → 0
0 is 4 or less, so 5 stays.
The digits after it (12) are ignored: round once, never step by step.
Round
x = 111.5 kg
Answer
x = 111.5 kg
26.Nursing math & unit conversions
Answer: V = 140 mL
Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.
Each item in mL
2½ tsp = 2.5·5 = 12.5 mL
½ tbsp = 0.5·15 = 7.5 mL
4 fl oz = 4·30 = 120 mL
Add
V = 12.5 + 7.5 + 120 = 140 mL
Answer
V = 140 mL
27.Dosage calculations
Answer: D = 800 mg
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Dose
10·80 = 800 mg
Answer
D = 800 mg
28.Dosage calculations
Answer: D = 185 mg
Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).
Body surface area
BSA = √(115·35/3600) = √1.118 = 1.057 m²
Dose
D = 175·1.057 = 185 mg
Answer
D = 185 mg
29.IV infusion rates
Answer: R = 8 gtt/min
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Time in minutes
10·60 = 600 min
Drip rate
R = 250·20/600 = 8.333 ≈ 8 gtt/min
Answer
R = 8 gtt/min
At the bedside you round to the nearest whole drop: 8 gtt/min.
30.IV infusion rates
Answer: R = 11.25 mL/h
Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).
Concentration
2000 mg/250 mL = 8 mg/mL
Dose per hour
1.5·60 = 90 mg/h
Pump rate
R = 90/8 = 11.25 mL/h
Answer
R = 11.25 mL/h
31.IV fluids & fluid balance
Answer: U = 1.08 mL/kg/h
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Total urine
250 + 450 = 700 mL
Per kilogram per hour
U = 700/(54·12) = 1.08 mL/kg/h
Answer
U = 1.08 mL/kg/h
32.IV fluids & fluid balance
Answer: t = 10.8 h
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
First part
150·2 = 300 mL
1000 − 300 = 700 mL left
Second part
700/80 = 8.75 h
Total time
t = 2 + 8.75 = 10.75 ≈ 10.8 h
Answer
t = 10.8 h
That is about 10 h 45 min, so the bag runs out at about 20:45.
33.Clinical assessment scores
Answer: B = 15
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: completely limited → 1
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: adequate → 3
friction and shear: potential problem → 2
Add
Braden total = 1 + 3 + 3 + 3 + 3 + 2 = 15
Answer
B = 15
34.Clinical assessment scores
Answer: high
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 20/min → 0
SpO₂ 90% → 3
on air → 0
SBP 110 mmHg → 1
HR 140/min → 3
alert (A) → 0
T 37.1 °C → 0
Total and red scores
NEWS2 = 0 + 3 + 0 + 1 + 3 + 0 + 0 = 7
At least one parameter scores 3.
Risk group
high
Answer
high
A total of 5 or more calls for an urgent clinical response.
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.